The Claim and Our Verdict
- The claim: A Facebook post claims Israel’s Ministry of Health found that the Pfizer COVID-19 vaccine can cause myocarditis.
- Israel’s Ministry of Health reported in a study that there is a possible correlation between the second dose of the Pfizer COVID-19 vaccine and the onset of myocarditis in young men 16 to 30 years old.
- Myocarditis may be caused by an infection from the coronavirus or other viruses, according to the study conducted by the ministry. No causal link has been concluded in the study.
- Our ruling: Therefore, we rate the claim as PARTIALLY TRUE.
A Facebook post published June 2, 2021, claims Israel’s Ministry of Health found that the Pfizer-BioNTech COVID-19 mRNA vaccine (Pfizer vaccine) can cause myocarditis. The cases were discovered in males 16 to 30 years old, with 16- to 19-year-old males in the higher risk group. Because an elevated body temperature is one of the symptoms of myocarditis, the post also claims it will be difficult for people to seek medical treatment, since patients with fever are not allowed to enter clinics in Hong Kong.
The post had been shared 39 times and had received 74 likes and one comment as of the issuance of this report.
According to the Hong Kong COVID-19 Vaccination Programme, the Pfizer vaccine can be given to adults and adolescents 12 years and older. The Pfizer-BioNTech COVID-19 vaccine, sold under the brand name Comirnaty, uses mRNA (messenger RNA) technology and is colloquially described as the Fosun-BioNTech vaccine in Hong Kong.
According to the website of Israel’s Ministry of Health, the Pfizer vaccine is being used in Israel. On June 2, the ministry published the findings of a study it commissioned to investigate the possible link between cases of myocarditis and the Pfizer vaccine. The ministry claimed in the study, “Myocarditis is usually a mild illness, characterized by such symptoms as chest pains, shortness of breath or rapid heart palpitations. This illness usually appears among younger men, aged 16 to 30. It usually involves short-term hospitalization. Myocarditis may be caused by infection with coronavirus or other viruses.” According to the study, 95% of the cases were classified as mild, and in most cases the patient spent no more than four days in the hospital. The study concluded that in males 16 to 30 years old there is a probable link between the second dose of the vaccine and myocarditis. The link was observed more in the males 16 to 19 years old.
Although the study found a possible link between the vaccine and cases of myocarditis, no causal link has been concluded. The claim in the Facebook post that the Pfizer vaccine can cause myocarditis is misleading, because it makes a causal link that has not yet been proven by the Israeli health authority.
Hong Kong’s Hospital Authority activated the Emergency Response Level in public hospitals in response to the COVID-19 pandemic, according to an announcement issued Jan. 15, 2021. Concerning people with fever or influenza symptoms, the Hospital Authority suggests, “If you feel unwell and have symptoms like fever, malaise, dry cough or shortness of breath, or have had contact with pneumonia patients or travelled to affected areas, we strongly advise you to reschedule your appointment and consult doctors at Accident and Emergency Departments or other medical service providers immediately.” It is inaccurate, therefore, to claim that patients with fever are not permitted to enter clinics in Hong Kong.
Therefore, we rate the claim as PARTIALLY TRUE.
- Facebook post, June 2, 2021.
- Israel’s Ministry of Health, COVID-19 vaccination information.
- Israel’s Ministry of Health, “Surveillance of myocarditis (inflammation of the heart muscle) cases between December 2020 and May 2021 (including),” June 2, 2021.
- Hong Kong Hospital Authority, “Service Arrangement of Specialist Out-patient Clinics (SOPCs),” January 15, 2021.
- Hong Kong COVID-19 Vaccination Programme, “COVID-19 vaccination for those aged 12 or above,” June 14, 2021.